Kansas, 2011

Hail and Damaging Winds in Kansas, August 18 to 19, 2011

August 18 to 19, 2011 · NWS EAX · 12 events in 5 counties and zones

After what had been a quiet few weeks, conditions rapidly changed on Thursday, August 18th, 2011. A favorable setup for severe thunderstorm activity, developed in the mid-section of the country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After what had been a quiet few weeks, conditions rapidly changed on Thursday, August 18th, 2011. A favorable setup for severe thunderstorm activity, developed in the mid-section of the country. Very warm and humid air lifted northward into the region, while cooler air lingered in the western Great Lakes. The battleground between these two types of air mass, established itself from Nebraska to western Iowa, northern Kansas, and northern Missouri.

Severe thunderstorms developed during the evening and overnight hours of Thursday August 18th and 19th, 2011. Scattered supercell thunderstorms developed over eastern Nebraska and western Iowa, producing very large hail and heavy rain. This system quickly became organized and pushed from north to south down the Missouri river. Winds were estimated between 60 and 80 mph, as damage was reported across extreme eastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 18, 2:38 PM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 18, 2:38 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT THU AUG 18 2011

.DISCUSSION...

CONVECTIVE INITIATION HAS TAKEN PLACE ACROSS PORTIONS OF EASTERN
NEBRASKA AND WESTERN IOWA THIS AFTERNOON AS AN UPPER LEVEL SHORT
WAVE TROUGH INTERACTS WITH THE WARM/MOIST AIR MASS CURRENTLY IN PLACE.
STRONG TO SEVERE WEATHER HAS BEEN EXPERIENCED WITH THESE STORMS THUS
FAR WITH UPWARD OF SOFTBALL SIZE HAIL BEING REPORTED ACROSS
NORTHEAST NEBRASKA. AN AXIS OF STRONG TO EXTREME INSTABILITY
CURRENTLY EXISTS ACROSS SOUTHEASTERN NEBRASKA AND NORTHEAST KANSAS
WITH MODERATE INSTABILITY EXTENDING INTO NORTHWESTERN MISSOURI.
CURRENT AND FORECAST SHEAR PARAMETERS CONTINUE TO SUPPORT THE IDEA
OF AN ORGANIZED MCS DEVELOPING THIS AFTERNOON AND EVENING AND MOVING
SOUTH TO SOUTHEAST INTO PORTIONS OF EASTERN KANSAS AND MISSOURI.
GIVEN AFOREMENTIONED PARAMETERS IN PLACE...EXPECT A SEVERE THREAT TO
PERSIST INTO THE EVENING HOURS WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS. SHOULD A WELL DEVELOPED MCS ORGANIZE...AN
ENHANCED DAMAGING WIND THREAT WOULD CERTAINLY BE POSSIBLE. ROUGH
TIMING WOULD BRING THIS COMPLEX ACROSS THE IOWA/MISSOURI STATE LINE
NEAR 00Z AND ROUGHLY TO A KANSAS CITY TO CHILLICOTHE LINE BY 03Z.
LATEST PROGS INDICATE INGREDIENTS TO BE IN PLACE TO MAINTAIN THE
COMPLEX INTO CENTRAL PORTIONS OF MISSOURI AND KANSAS TONIGHT.
ALSO...ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE BEHIND THE INITIAL
COMPLEX AS THE LLJ STRENGTHENS THIS EVENING AIDING ISENTROPIC
ASCENT AND MUCAPE VALUES. WILL THEREFORE MAINTAIN POPS TO ACCOUNT
FOR THIS UNCERTAINTY THROUGH THE OVERNIGHT HOURS.

WHILE THERE MAY BE ONGOING CONVECTIVE ACTIVITY FRIDAY
MORNING...PRECIP SHOULD PROGRESS OUT OF THE FORECAST AREA WITH THE
REMAINDER OF FRIDAY AFTERNOON FAIRLY QUIET. ATTENTION WILL THEN TURN
OUT WEST AS THE TAIL END OF THE FRONTAL BOUNDARY STALLS AS SFC LOW
PRESSURE DEVELOPS ALONG THE CENTRAL HIGH PLAINS. EXPECT CONVECTION
TO DEVELOP ALONG THIS BOUNDARY DURING THE EVENING AS THE LLJ
INCREASES ACROSS KANSAS. THIS ACTIVITY MAY EVENTUALLY MOVE INTO THE
FORECAST AREA DURING THE OVERNIGHT HOURS FRIDAY NIGHT INTO SATURDAY
MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY ALONG
AND AHEAD OF THE SYNOPTIC COLD FRONT THAT WILL SAG SOUTHWARD ACROSS
THE MIDWEST.

DEROCHE

MEDIUM RANGE (SUNDAY-THURSDAY)...

MODELS IN MODEST DISAGREEMENT THROUGHOUT THE MEDIUM RANGE SO WILL
RELY ON MORE OF AN ENSEMBLE BLEND.  THAT SAID...LARGEST DIFFERENCE
IN THE BEGINNING PORTIONS OF THE FORECAST HINGES ON THE AMPLITUDE OF
SYNOPTIC TROUGH DIGGING INTO THE NE CONUS ON SUNDAY.  FEEL THAT THIS
TROUGH SHOULD PUSH HIGH PRESSURE FAR ENOUGH TO THE SOUTH THAT POPS
COULD BE REMOVED SUNDAY INTO MONDAY.

HOWEVER...AS HEIGHTS BUILD OVER THE WESTERN HALF OF THE CONUS...SOME
SIGNALS APPEAR THAT LEFT OVER ENERGY OFF THE CALIFORNIA COAST WILL
BEGIN TO CUT UNDER THE RIDGE BY MONDAY PULLING MOISTURE AND CHANCES
FOR PRECIP BACK TOWARDS THE AREA. GFS AS USUAL MORE BULLISH IN THIS
REGARDS...WITH THE LOWER RESOLUTION ECMWF SLOWER. GEFS ENSEMBLES
SUPPORT THE IDEA THAT THE OPERATIONAL GFS IS TOO AGGRESSIVE.

THIS SAID...WILL BUMP UP POPS FOR TUE/WED AS GEFS/NAEFS SUPPORT
INCREASED MID-LEVEL ENERGY ROTATING IN FROM THE PACIFIC NORTHWEST ON
RATHER BRISK NORTHWESTERLY FLOW PATTERN.  LINGERING MID-LEVEL ENERGY
SHOULD PRODUCE A HIGHER THAN CLIMATOLOGY CHANCE FOR PRECIP AS WELL
AS NEAR OR BELOW NORMAL TEMPS.

DUX

&&

.AVIATION...

VFR CONDITIONS EXPECTED ACROSS ALL TAF SITES THROUGH THIS AFTERNOON.
ATTENTION THEN TURNS TO AN ORGANIZED THUNDERSTORM COMPLEX EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS SE SOUTH DAKOTA/NE NEBRASKA. THIS
COMPLEX IS EXPECTED TO MOVE SOUTHEAST THIS EVENING AND
TONIGHT...ROUGHLY ALONG THE MISSOURI RIVER. GUIDANCE STILL DIFFERING
ON TIMING AND HAVE KEPT PERSISTENCE AS A DECENT COMPROMISE. EXPECT
THE THUNDERSTORM ACTIVITY TO SLIDE SOUTH OF THE TERMINALS OVERNIGHT
WITH IMPROVING CONDITIONS BY THE MORNING HOURS.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 18, 5:24 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT THU AUG 18 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
624 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS CURRENTLY DEVELOPING ACROSS EASTERN NEBRASKA AND
WESTERN IOWA WILL EVOLVE INTO A THUNDERSTORM COMPLEX THIS EARLY THIS
EVENING. THIS COMPLEX WILL MOVE THROUGH THE FORECAST AREA TONIGHT.
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. ISOLATED
TORNADOES ARE ALSO POSSIBLE THIS EVENING...MAINLY WEST OF A LINE FROM
PRINCETON TO ST JOSEPH. LOCALLY VERY HEAVY RAINFALL MAY CAUSE MINOR
RUNOFF PROBLEMS AND POSSIBLE FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL EXIT NORTHEAST AND CENTRAL MISSOURI FRIDAY
MORNING WITH THE SEVERE WEATHER THREAT LOW AT THIS TIME.

THUNDERSTORMS ARE AGAIN POSSIBLE VERY LATE FRIDAY NIGHT INTO
SATURDAY AND AGAIN TUESDAY. THE SEVERE THREAT IS UNCERTAIN AT THIS
TIME...BUT IT APPEARS AT THIS TIME THAT THE STORMS MAY AT LEAST
PRODUCE SMALL HAIL AND STRONG WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT. REPORTS OF HEAVY RAINFALL
ALSO WOULD BE APPRECIATED.

BEUSTERIEN

In the hours before

Local storm report, Aug 18, 8:21 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
921 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             TARKIO                  40.44N 95.38W
08/18/2011  M1.75 INCH       ATCHISON           MO   TRAINED SPOTTER

&&

GAMIS
Local storm report, Aug 18, 8:26 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
926 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND DMG     WINSTON                 39.87N 94.14W
08/18/2011                   DAVIESS            MO   EMERGENCY MNGR

            *** 2 INJ *** GAS STATION AWNING BLOWN DOWN. INJURIES IN
            A CAR UNDERNEATH THE AWNING.

&&

ABAILEY
Local storm report, Aug 18, 8:29 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
929 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     5 SSW PATTONSBURG       39.97N 94.16W
08/18/2011                   DAVIESS            MO   NWS EMPLOYEE

            2ND STORY WINDOW BLOWN OUT OF A HOUSE

&&

ABAILEY
Local storm report, Aug 18, 8:44 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     3 E FAIRFAX             40.34N 95.33W
08/18/2011                   ATCHISON           MO   LAW ENFORCEMENT

            TREES DOWN

&&

ABAILEY
Local storm report, Aug 18, 8:47 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
947 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     2 W OREGON              39.98N 95.18W
08/18/2011  E65.00 MPH       HOLT               MO   FIRE DEPT/RESCUE

&&

ABAILEY
Local storm report, Aug 18, 9:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             1 N ST. JOSEPH          39.78N 94.85W
08/18/2011  M0.88 INCH       BUCHANAN           MO   TRAINED SPOTTER

&&

GAMIS

The radar

The Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Doniphan

When
August 18, 9:23 PM CST
Where
Doniphan County, 0.69 mi N of Wathena
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.760, -94.950

Thunderstorm wind gusts were estimated up to 70 mph.

Hail, Leavenworth

When
August 18, 9:56 PM CST
Where
Leavenworth County, Leavenworth
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Thunderstorm Wind, Leavenworth

When
August 18, 10:06 PM CST
Where
Leavenworth County, 1.28 mi ENE of Tonganoxie
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.130, -95.060

Thunderstorm wind gusts were estimated up to 65 mph. Tree limbs were reported down.

Thunderstorm Wind, Johnson

When
August 18, 10:23 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -94.810

The ASOS in Gardner measured a thunderstorm wind gust at 59 mph.

Thunderstorm Wind, Johnson

When
August 18, 10:32 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.890, -94.810

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Leavenworth

When
August 18, 10:33 PM CST
Where
Leavenworth County, 3.5 mi N of Loring
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.070, -94.930

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
August 18, 10:34 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -94.810

The ASOS at Gardner measured a thunderstorm wind gust to 68 mph.

Thunderstorm Wind, Johnson

When
August 18, 10:43 PM CST
Where
Johnson County, 1.48 mi SSW of De Soto
Measured
63 kt (72 mph) measured gust
Reported by
Amateur Radio
Coordinates
38.960, -94.980

Thunderstorm wind gust was measured at 72 mph.

Thunderstorm Wind, Johnson

When
August 18, 10:44 PM CST
Where
Johnson County, 3.77 mi E of Ocheltree
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
38.770, -94.750

Thunderstorm wind gust was measured at 86 mph.

Thunderstorm Wind, Johnson

When
August 18, 10:49 PM CST
Where
Johnson County, 1.75 mi NW of (Ojc)johnson Co Exec
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.870, -94.750

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Miami

When
August 18, 11:37 PM CST
Where
Miami County, 0.88 mi NE of Louisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.630, -94.670

Four to five inch tree limbs were reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Linn

When
August 19, 12:05 AM CST
Where
Linn County, 0.88 mi NE of Blue Mound
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.090, -95.010

Four to five inch tree limbs were reported down. Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341246, 341245, 341248, 341249, 341250, 341251, 341252, 341253, 341255, 341254, 341256, 341258.